Liver Cancer and Trouble Sleeping


Liver Cancer and Trouble Sleeping

Sleep Problems: One of Many Side Effects of Chemotherapy

Chemo therapy is one of the most common forms of treatment used for cancer. Sleeping problems, along with other symptoms are frequently associated with chemotherapy.

If you had been diagnosed with liver cancer, you should talk to your doctor and see if is suitable for you. The next thing to do is to review the potential side effects of chemotherapy with your doctor.

Chemo for Liver Cancer – Does It Work?

First question should be whether or not this therapy may work for you. Unlike other forms of cancer, liver cancer does not respond well to standard chemo treatment called systemic chemotherapy.

The goal of chemotherapy is to destroy cancerous cells using various drugs. During systemic (or whole body) chemotherapy the anti-cancer drug is injected in a vein or given by mouth. The drug initially enters the blood stream, and from there will spread to various areas of the body. Liver tumors are resistant to systemic chemo, even if various drugs (i.e. doxorubicin , 5-fluorouracil, cisplatin) are used in combination.

A newer version of chemo using hepatic artery infusion (HAI) however shows some benefits. During HAI the chemo drug enters the liver via hepatic artery, working locally in the area, rather than in the whole body. Early studies show that HAI can help decrease the size of the tumor. However, it is suitable only for patients who are able to tolerate surgery (because this technique involves a surgical procedure during which a catheter is inserted in the hepatic artery).

Advertisement

Chemotherapy, Sleeping Problems and Other Side Effects

Doctors prescribe chemotherapy by looking at the benefits and risks. If this treatment seems to be beneficial (effective) for you, the next step is to look into possible side effects.

Side effects of chemotherapy can include nausea and vomiting, hair loss, appetite loss, fatigue, anemia, increased risk of infections, poor memory, and depressed mood.

In the recent years, researchers found that sleeping problems are also a very common side effect of chemotherapy, and often goes unrecognized and therefore untreated. A 2009 study for example published by the American Society of Clinical Oncology reveals that 37% of the participants (cancer patients who received chemo) complained of insomnia and as many as 43% had insomnia syndrome (as diagnosed by doctors) – these patients had problems falling asleep and staying asleep at least 3 days per week during the first two cycles of chemotherapy.

Conclusion

It is important to talk to your doctor to understand how chemo treatment works. Review with your health care professionals all the options you have (like surgery or radiation) it is also important to monitor your health and tell your doctor about any side effects you develop from the treatment, because these side effects should be properly managed. In some cases the doses of chemo drugs may have to be decreased, delayed or even stopped to prevent worsening the side effects. For sleeping problems you should avoid taking long naps during the day, go to sleep when you actually feel sleepy , and try some CBT (or cognitive behavior therapy) provided by psychotherapists.

Resources:

NHS (Side Effects of Chemotherapy) 

Journal of Clinical Oncology (Prevalence, Demographics, and Psychological Associations of Sleep Disruption in Patients with Cancer)

Futurity (Chemo Exacerbates Insomnia for Cancer Patients) 

Brenda VantaBrenda Vanta

Dr. Brindusa (Brenda) Vanta received her MD from Iuliu Hatieganu University of Medicine, Romania, and her HD diploma from Ontario College of Homeopathic Medicine. Her main focuses are nutrition and homeopathy.

Sep 30, 2014
print this
Up next:
Dealing With Liver Cancer Depression and Stigma

Dealing With Liver Cancer Depression and Stigma

Someone who stigmatizes you might say, “He must have been a drinker. It is his fault he has liver cancer," which can lead to liver cancer depression.
4 found this helpfulby Eric Patterson on August 23, 2016
Advertisement
Click here to see comments